Log in
AF Association
14,912 members โ€ข 17,876 posts

New AF sufferer

Hi I am new here. I was diagnosed with AF after suffering a fall. It was a shock at first but now on reflection there had been tell tale signs e.g. Shortage of breath and night sweats etc.

Since January my meds have increased. I am now taking Bisoprolol 10mg, Rivaroxaban, candersartan, digoxin and diuretic.

I have put on weight and feel totally washed out most of the time. Is this normal?

19 Replies
oldest โ€ข newest

Hello Maisie, for me personally, I have felt the same, and I have not yet had enough time with the illness to work out which symptoms are caused by the AF itself, which symptoms are caused by my anxiety, and which symptoms are side effects of the medication. I am beginning to experiment, but I have a long way to go. Sorry this isn't much help to you, but you are not alone by any means.

2 likes
Reply

Hello Julie

Thanks for your quick reply. Knowing that I am not on my own with symptoms certainly help. Like you, I have been experimenting with my medication and now take Bisoprolol, Digoxin and Candersartan at night. Will have to see if any improvement.

Reply

I felt like that on the drugs, especially Bisoprolol. I feel much better without any, and I agree that anxiety will also cause those sorts of symptoms. Control the anxiety, both physical and worry thoughts about AF and you are a good way there to living well with AF.

2 likes
Reply

Hi Maisie.I have AF since 2004 and have lived a quite normal life with the condition.It was relatively benign until last year when it started to cause me some trouble...breathlessness, light headed etc.As regards medication I found the Bisoprolol impossible to live with...constantly tired, disinterested and generally zombie like most of the time.I am currently taking Diltiazem and Rivaroxaban and find that I can basically do just about everything that I ever did.I have also adopted a lot of lifestyle changes.I have lost two stones weight in the past year and I am hoping to lose more....walking every day.Also no alcohol(ouch!) and eating a fairly healthy diet.Trying to relax more and also using magnesium as a supplement.The AF was definitely a 'wake up call' for me and so maybe not such a bad thing.Perhaps it prevented something worse....suppose I'll never know.Best wishes...

4 likes
Reply

Thank you for your positive reply. I can only hope that things will get better or at least I will be able to live with AF and medication. Bisoprolol 10mg is making me so tired that I am not able to function as I used to....... Will stay positive.

2 likes
Reply

Hi Patton - this was such a useful reply. As a recent AF sufferer (one episode which took me to A&E); I have put on Apixaban and Bisoprolol, though in lower doses than you guys. Bisoprolol was 2 x 2.5 pills each a.m. - having already had a lovely healthy resting heart rate of 60 (despite being so overweight), I found the meds brought it right down to 48-50 and I had no energy to do anything. As Maisie says ' feeling washed out' the whole time. Thats's not living is it? I spoke with my Doc and we have brought down further to 2.5 mg a day and I feel better already. I guess it's a case of experimenting with the help of your Doctor until you find the right 'mix'.

I am waiting to see the cardiologist but am keen to avoid any surgical intervention so am losing weight and have given up alcohol. All I need to do now is find a less stressful job :-)!! Good luck to all.

2 likes
Reply

I've been taking bisoprolol for about 2 years now & can't say I've suffered much in the way of side effects. I do suffer with low energy levels & occasionally panic attacks but have never really associated this with Bisoprolol.

Reply

Hi Maisie

I'm also on 10mg of Bisoprolol, digoxin, rivaroxaban etc and I'm always tired, I've had PAF about 18 months and had an ablation four weeks ago and I'm always tired even if I get a good nights sleep, which isn't very often.

Best wishes

Ant

Reply

Hi Ant

Thank you for your reply. I am finding it difficult accepting that I can no longer do the things I have done all my life. I try my hardest to fight the tiredness but to no avail. It is comforting to know that it isn't just me suffering these feelings.

Keep your chin up.

Maisie

2 likes
Reply

The ironic thing is that AF makes you tired as well as the drugs that combat it, and then you start avoiding caffeine so it doesn't trigger the AF. It's a no win situation.

Don't let it stop you from doing the things you enjoy.

Is an ablation an option?

1 like
Reply

Not at the moment. My next hospital appointment is early December. Until then, as they say, keep taking the tablets.

1 like
Reply

Hopefully they will come up with some solutions/answers.

I know we are all different but yeah keep popping them till then.

1 like
Reply

I personally feel the bisoprolol caused me extreme tiredness, depression & made me feel much worse than the Afib ever did. I was only on it for 9 weeks before I took myself off it. Within 24 hours I started to feel so much better and after only 48 hours I had a lot more energy and the depression was lifting. This is just my personal experience ๐Ÿ˜˜

2 likes
Reply

I absolutely agree with you Clare on your comments.

Reply

10 mg of Bisoprolol is quite a high dosage - did you start off with that or has it slowly been increased. I take 5 mg of Bisoprolol (along with other meds) but any higher dose makes me feel awful. Have you asked your Doctor about changing your meds.

1 like
Reply

Hello. I suffer from extreme tiredness, fatigue, no drive of any kind. All this before the Bisoprolol ๐Ÿ˜‚๐Ÿ˜๐Ÿ˜€๐Ÿ˜‚๐Ÿ˜‰

1 like
Reply

If the bisoprolol is taking your heart rate below 50 you will feel tired etc. You could try and get this checked and if it does, see if your doctor will let you try taking less. People's reaction to Bisoprolol varies, so they have to start you at some level and then adjust. GPs usually seem willing to adjust the amount you take, but not what you take, without a cardiologist's approval.

1 like
Reply

Thanks for your positive reply. Initially I started on 1.25 then steadily increased to 10 mg. heart rate still 75 plus. I have tried taking 5mg in morning and 5mg at night but still feel tired and lacking energy. Doctor says it will get better. Hope he is right as I don't want to feel like this.

Reply

Perhaps this is not the best beta-bloker for you, or maybe one of the other drugs needs changing/adjusting. Can you get an appointment with a cardiologist, or, better still, with an EP (electrophysiologist)?

1 like
Reply

You may also like...